Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Lincoln, IL

July 14, 1997Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 14, 1997, 4:13 PM CDT for Effingham County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1997, 4:13 PM CDT (21:13 UTC)
Expired
Jul 14, 1997, 4:45 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Effingham County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3436 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 142114 RRA
SVRSPI
ILC049-142145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CDT MON JUL 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN EFFINGHAM COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 445 PM CDT
 
* SOME LOCATIONS AFFECTED
  EFFINGHAM
  TEUTOPOLIS
  DIETRICH
  MONTROSE

* AT 413 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG INTERSTATE 57 FROM EFFINGHAM TO EDGEWOOD...
  MOVING EAST AT 20 MPH.

THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

AUTEN/PLAHMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:11 AM CDT, 14 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 2:11 AM CDT, 14 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
208 AM CDT MON JUL 14 1997

IT APPEARS THAT MODEL DATA IS TOO FAST IN MOVING CD FNT ACRS MIDDLE
OF STATE BY AROUND 12Z.  06Z SFC ANALYSIS HAS FNT BETWN DSM AND OTM
WITH ASSOCD TSRA. THIS SEEN WELL ON 90R DEPICTION AND SAT PICS. IT
APPEARS THAT FNT HAS CAUGHT UP WITH EARLIER TROF JUST E OF FNT.

PRIMORDIAL MOISTURE IN PLACE WITH MID 70S DEW PTS.  EVEN THOUGH CAP
AT MID LEVELS...FNT AS A TRIGGER SHOULD ALLOW FOR TSTM DVLPMNT ACRS
CWA BY ARND NOON INTO AFTN.  40 PCT POPS STILL LOOK ABOUT RIGHT EXCPT
A TAD HIGHER ACRS SE IL PORTION.  HIER QPF ALSO INDICATED SE PORTION.
A FEW STMS MAY REACH SVR LIMITS AS PER SPC DISCUSSION, BUT MAIN DYNAMICS
SLIDING NE OFF TO THE NORTH OF IL.

WITH C-IL MRNG MINS ONLY REACHING THE MID 70S, AFTN MAXES BEFORE FROPA
OR TSRA COOLING SHOULD BE ABLE TO REACH LOWS 90S IN MOST AREAS WITH
GBG AREA NR 90.  A HEAT ADVISORY WOULD BE A MARGINAL CALL TODAY WITH
COOLING MOST AREAS BY AFTN.
.
PIA  91/63  41
SPI  92/64  41
DEC  93/63  41
CMI  92/64  52
LWV  92/65  53

PALMER

In the hours before

Special weather statement, Jul 14, 10:56 AM CDT, 5 hours 17 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT MON JUL 14 1997

SYNOPSIS: WARM MOIST AIR WILL COMBINE WITH A COLD FRONT MOVING ACROSS
ILLINOIS THIS AFTERNOON AND TONIGHT TO PRODUCE THUNDERSTORMS IN CENTRAL
AND SOUTHEAST ILLINOIS THIS AFTERNOON AND INTO TONIGHT.

THERE IS THE CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SEVERE
WEATHER SOUTHEAST OF A LINE FROM QUINCY TO PEORIA THIS AFTERNOON AND
INTO TONIGHT. SO STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND INTO TONIGHT.

AUTEN
Special weather statement, Jul 14, 11:00 AM CDT, 5 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT MON JUL 14 1997

SYNOPSIS: WARM MOIST AIR WILL COMBINE WITH A COLD FRONT MOVING ACROSS
ILLINOIS THIS AFTERNOON AND TONIGHT TO PRODUCE THUNDERSTORMS IN CENTRAL
AND SOUTHEAST ILLINOIS THIS AFTERNOON AND INTO TONIGHT.

THERE IS THE CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SEVERE
WEATHER SOUTHEAST OF A LINE FROM QUINCY TO PEORIA THIS AFTERNOON AND
INTO TONIGHT. SO STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND INTO TONIGHT.

AUTEN
Special weather statement, Jul 14, 3:10 PM CDT, 1 hour 3 minutes before
ILZ045-142045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT MON JUL 14 1997

...THE SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY HAS BEEN
CANCELLED...

AT 308 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS CONTINUE ACROSS SOUTHEASTERN CHAMPAIGN COUNTY.
HOWEVER...THE THUNDERSTORMS HAVE WEAKENED CONSIDERABLY AND THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

EXPECT HEAVY RAIN...SMALL HAIL AND GUSTY WINDS AS THE STORMS MOVE
THROUGH SOUTHEASTERN CHAMPAIGN COUNTY THROUGH 345 PM CDT.

PLAHMER
Special weather statement, Jul 14, 3:12 PM CDT, 1 hour 1 minute before
ILZ045-142045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT MON JUL 14 1997

...THE SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY HAS BEEN
CANCELLED...

AT 308 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS CONTINUE ACROSS SOUTHEASTERN CHAMPAIGN COUNTY.
HOWEVER...THE THUNDERSTORMS HAVE WEAKENED CONSIDERABLY AND THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

EXPECT HEAVY RAIN...SMALL HAIL AND GUSTY WINDS AS THE STORMS MOVE
THROUGH SOUTHEASTERN CHAMPAIGN COUNTY THROUGH 345 PM CDT.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:34 PM CDTSevere Thunderstorm WarningILXMacon26 min
Jul 14, 1:40 PM CDTSevere Thunderstorm WarningILXChristian, Shelby35 min
Jul 14, 1:53 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt37 min
Jul 14, 2:24 PM CDTSevere Thunderstorm WarningILXChristian, Shelby51 min
Jul 14, 2:31 PM CDTSevere Thunderstorm WarningILXChampaign44 min
Jul 14, 2:47 PM CDTSevere Thunderstorm WarningILXDouglas43 min
Jul 14, 2:55 PM CDTSevere Thunderstorm WarningILXVermilion50 min
Jul 14, 3:13 PM CDTSevere Thunderstorm WarningILXColes, Moultrie47 min
Jul 14, 3:21 PM CDTSevere Thunderstorm WarningILXShelby54 min
Jul 14, 3:45 PM CDTSevere Thunderstorm WarningILXEffingham30 min
Jul 14, 4:17 PM CDTSevere Thunderstorm WarningILXClay, Jasper43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.